Format

Send to

Choose Destination
J Am Vet Med Assoc. 2000 Jun 15;216(12):1937-40.

5-Hydroxytryptophan toxicosis in dogs: 21 cases (1989-1999).

Author information

1
ASPCA National Animal Poison Control Center, Urbana, IL 61802, USA.

Abstract

OBJECTIVE:

To determine epidemiologic characteristics, clinical findings, and treatment outcome of 5-hydroxytryptophan (5-HTP) toxicosis in dogs.

DESIGN:

Retrospective study.

ANIMALS:

21 dogs with evidence of accidental 5-HTP ingestion.

PROCEDURE:

Information was retrieved from the National Animal Poison Control Center database. Records of dogs ingesting 5-HTP between January 1989 and February 1999 were reviewed for information on signalment, dose ingested, clinical signs (onset, severity, duration), treatments administered, and outcome.

RESULTS:

Clinical signs of toxicosis developed in 19 of 21 (90%) dogs. Neurologic signs included seizures (9 dogs), depression (6), tremors (5), hyperesthesia (5), and ataxia (4). Gastrointestinal tract signs included vomiting or diarrhea (12 dogs), signs of abdominal pain (3), and hypersalivation (2). Other clinical signs were hyperthermia (7 dogs) and transient blindness (3). Three dogs died. No important clinical laboratory or necropsy findings were reported. The doses of 5-HTP ingested ranged from 2.5 to 573 mg/kg (1.1 to 260 mg/lb) of body weight; the minimum toxic dose reported in our study was 23.6 mg/kg (10.7 mg/lb), and the minimum lethal dose was 128 mg/kg (58.1 mg/lb). Onset of signs ranged from 10 minutes to 4 hours after ingestion, and signs lasted up to 36 hours. Of 17 dogs with clinical signs of toxicosis that received treatment, 16 recovered; treatment consisted of decontamination, seizure control, thermoregulation, fluid therapy, and supportive care.

CONCLUSIONS AND CLINICAL RELEVANCE:

Ingestion of 5-HTP in dogs can result in a potentially life-threatening syndrome resembling serotonin syndrome in humans, which requires prompt and aggressive care.

PMID:
10863592
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center